Depression/Mental Health Expert Forum
wellbutrin problems?
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

wellbutrin problems?

My husband has had so many problems trying to find a good medication for his chronic depression.  The others had such side effects that he stopped taking them (lack of libido).  Now he's on Wellbutrin and it's turned him into a cold, distant, and mean monster in less than a week.  I think we're going to get a divorce, if only to protect my children and myself.  At this point, I have no idea how to help him or what he should do.  Any advice or suggestions would be helpful.
Related Discussions
242532_tn?1269553979
You can tell your husband to see a psychiatrist for medication management to find the right meds for him, that is  a speciality, and there is a med that can help him, but  he needs expert direction, not his regular doctor.
13 Comments
Blank
Avatar_n_tn
Also, to add to the original message.  My husband WON'T see a psychiatrist, and sees his regular doctor.  What can my family do?
Blank
Avatar_f_tn
I've noticed that I become furious when I consume saccharin while I'm on Wellbutrin XL. Various other sweeteners give me negative reactions, except for Splenda and cane juice, for some reason. For example, white sugar makes me suicidal (literally.)

If your husband eats a lot of sweets or sweeteners, I'd try to switch him to one that doesn't provoke a negative reaction. It may be Splenda that works for him; it may not be. Let me know if you think it's worth experimenting with various sweeteners.
Blank
Avatar_n_tn
We're off Wellbutrin completely.  He's trying to find a psychiatrist in the area to find a new med. There are so many classes of drugs; one of them HAS to work.  

We don't eat refined sugars OR artificial sweeteners.  We're totally organic, vegetarian, and no processed foods sorts of people.... I've known for years how badly artificial sweeteners affect the brain; our daughter is bipolar. :)
KC
Blank
Avatar_f_tn
Ah, your daughter is bipolar -- so am I! :) I wish I had learned about artificial sweeteners sooner; it would have saved me a lot of misery.  

Wellbutrin obviously didn't work for your husband -- I'm glad he's off of it. I'm also happy your husband is willing to see a psychiatrist. I can recommend a good one if you live in the Dallas/Fort Worth area, USA.
Blank
233759_tn?1210480396
Hi snowdance,

Has your husband ever had his Vitamin B 12 checked?  It's very common to have B 12 defiency when your a vegetarian, The main sources of vitamin B12 include meat, eggs, and dairy products which as you know  vegetarians do not consume. Your family physican can do blood work to check for it. Even if he is B 12 defient he will need an antidepressant for awhile until his body is replenished. As you will see in the following web sites there are many more signs & symptoms of B 12 defiency but he may not exhibit all of them. Or, as with me, it may answer some of the odd symptoms that he has been experiencing & &  wondering where they are coming from.

http://www.intelihealth.com/IH/ihtIH/WSIHW000/9339/20862.html
http://health.learninginfo.org/vitaminb12-deficiency.htm
http://www.aafp.org/afp/20030301/979.html

Let us know what he finds out.
HAPPY THANKSGIVING & GOD BLESS,
TJ
Blank
Avatar_m_tn
Hi'
I have been on Wellbutrin XL now for 7 days 300mg. I am having crazy side effects like feeling very anxious, spaced out all the time and can't sleep. Does anyone know If this will go away over time(just symptoms at first) Anyone had these symptoms??? Any feedback is appreciated.......
Thanks
Blank
Avatar_n_tn
It was about a week after I had my dose increased to 300 XL when I had the same symptoms.I very anxious, scatterbrained and moody within minutes, even crying. My doctor told me NOT to take the next 300 dose and called me in a 150 dose for the next day(you cant completely withdraw cold-turkey). It's been 2 days and I finally feel normal again. I am weaning off it and will change meds because 150 does not help me. If you can't sleep, are you taking the Wellbutrin before noon? It has stimulant effects. I would call your doc immediately because your dosage is causing those symptoms and they wont get better, only worse. Hope this helps.
Blank
Avatar_n_tn
The total effect of his behavior was attributed to going cold turkey off of an SSRI, not the Wellbutrin.  His daily dosage of Wellbutrin @ 150mg has been prescribed by a psychiatrist now (he was convinced of my advice and Dr. Gould's in going to one!!).  His behavioral problems were from the sudden termination of the SSRI, Lexapro, without a gradual reduction in dosage.  These included light flashing, anger, sleeplessness, dizziness, and distractedness.  His PCP was unknowlegable of the effects of each drug and irresponsible in changing medications so casually, without expertise in this area of medicine.  Her explanation was that the meetings regarding such medications never warned her of these qualities and side effects (switching from an SSRI to another).  My guess was that the meetings were hosted by the pharmaceutical companies, and not a physician or psychiatrist.  

I am angered at the casual nature in which a PCP can dabble in something so dangerous and outside of their expertise.  The new psychiatrist explained that 80% of his patients came from exactly the same scenario (mismanaged medications from a PCP).  If his new doctor had not explained what was happening and corrected the problem, what else might have happened?!

As of today, he is far more balanced and without the anger, distractedness, and lack of concentration.  His personality has returned to normal (or as close as one can approximate during this time of year!).  He remains on Wellbutrin (taken at night in combination with Neurontin) and successfully has progressed almost completely out of his depression.  

An added note: they are giving him a sleep test to check for sleep apnea, a cause of depression and similar behavioral problems.  I can't say how grateful we are that the psychiatrist is not leaving any stone unturned in his treatment of my husband....
Blank
Avatar_n_tn
Yes, we have long been taking B complex vitamins in combination with various mood stabilizing homeopathic herbs and supplements.  Some things just can't cure depression, though, no matter how diligent you are to whole body health.   I would have explained that, but it didn't occur to me.  I've found it fantastic to help balance many things other than just emotional health!  It is also wonderful to help remove toxins from the body (ie. alcohol, which we never use anymore, but have found it helpful in the past).  As we're going to the Patriots vs. Steeler's game on Sunday, we might take some preventatively, though! :)
Thanks,
KC
Blank
Avatar_f_tn
I tried Wellbutrin and got a severe, severe rash on the palms of my hands.  It was the worst thing I've ever experienced.  Nothing relieved it and I did not sleep for a week.  Anyone else experience this strange event while taking Wellbutrin?  
Blank
Avatar_n_tn
I have been taking Wellbutrin (generic) now for about 6 weeks. The initial 2 weeks my doc (shrink) put me on 150 mg and after that it has been 300 mg.
I felt anxiety symptoms earlier, but now they have reduced. But what I feel now is that the medicine does not uplift the mood entirely. I do have negative thought process running and I try to pull myself up but sometimes I do feel really low.
My doctor is suggesting that I switch from Wellbutrin to Zoloft. I have read a lot of places about the various side effects of zoloft. I am really confused about what to do.
Any suggestions?

regards,
adis
Blank
Avatar_n_tn
Hi, I have been where many of you are now. I haven taken many medications. I never really have found anything that will address what I need to cope with. I think sometimes a therapist is the most use. I have been told I have anxiety disorder NOS with dysthymia. It is very hard to treat. I now have some physical problems. I seem to go from one obbessive thing to another. I also have had these crazy thought. You must realize these are just thoughts. In the past I actually acted on some of my less crazy thoughts. Felt pretty bad about it afterward. A GOOD THERAPIST is a must. You may have to try different meds to find one that works for you. Exercise really helps me. I can almost feel and immediate difference in my view of things and in how I view my body. I have some body dysmophic problems. Try not to read all of the side effects. Many of these don't happen but happen in a very few people.
I hope this helps
hey3
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank